Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 3, NWS Wichita, KS

April 14, 1996Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 1996, 4:28 AM CDT for Ellsworth County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1996, 4:28 AM CDT (09:28 UTC)
Expired
Apr 14, 1996, 5:15 AM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:45 AM CDTHail 0.75Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 140929
SVRICT
KSC053-141015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
428 AM CDT SUN APR 14 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...ELLSWORTH COUNTY
 
AT 428 AM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR
HOLYROOD...OR 30 MILES NORTHEAST OF GREAT BEND. THE STORM IS MOVING
NORTH AT 35 MPH AND WILL PASS BETWEEN ELLSWORTH AND WILSON BY 500 AM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
KIRKWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:08 PM CDT, 12 hours 20 minutes earlier.

Area forecast discussion, Apr 13, 4:08 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SAT APR 13 1996

CHANGES:  NONE

18Z SFC MAP SHOWS LOW OVER SE CO THIS AFTERNOON.  MODELS IN FAIRLY
CLOSE AGREEMENT WITH MOVEMENT OF LOW ACROSS TX AND OK PANHANDLES AND
THEN ACROSS NORTHERN OK EARLY SUNDAY MORNING.  AVN AND ETA
POSITIONING OF THE LOW ARE SLIGHTLY FARTHER SOUTH THAN THE NGM...AND
I TEND TO LEAN TOWARDS THEM. UPPER LEVEL DYNAMICS LOOK QUITE
IMPRESSIVE WITH 500 MB DIFFLUENCE...THE FRONT LEFT QUAD OF A JET
WRAPPING AROUND THE BASE OF THE TROF INTO SC AND SE KS BY 12Z
SUNDAY...AND ALL SORTS OF QG FORCING.  ONLY THING IS LOW LEVEL
MOISTURE IS LIMITED...HOWEVER DO EXPECT SOME MOISTURE TO RETURN IN
THE MID LEVELS WHICH SHOULD ALLOW ELEVATED CONVECTION TO DEVELOP
LATER TONIGHT ACROSS SOUTH CENTRAL KANSAS...AND INTO SOUTHEAST
KANSAS SUNDAY MORNING.

NEXT ITEM IS ONCE THE LOW PASSES...HOW MUCH AND HOW FAR IS SNOW
GOING TO WRAP AROUND THE LOW. A CONCERN HERE IS THAT WITH THE LOW SO
CLOSE AND WARM AIR WRAPPING AROUND IT...TEMPS WILL NOT BE COLD
ENOUGH UNTIL LATE SUNDAY TO GET ANY SNOW INTO SOUTH CENTRAL KANSAS.
CENTRAL KS ON THE OTHER HAND MAY SEE SOME RAIN/SNOW MIX SUNDAY
MORNING...BUT LITTLE IN THE WAY OF ACCUMULATION. MAIN CONCERN WILL
BE THE STRONG WINDS ACROSS THE CWA ON SUNDAY BEHIND THE LOW.

RSL 039/042 ++   SLN 042/048 ++
ICT 047/051 97   HUT 045/049 97
CNU 045/055 68

NOONAN

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.